Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 271, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2008, 3:00 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 3:00 PM EDT (19:00 UTC)
- Expired
- Aug 2, 2008, 4:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:33 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 2, 2:33 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 233 PM EDT SAT AUG 2 2008 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A WEAK COLD FRONT OVER KENTUCKY JUST NORTH OF THE FORECAST AREA...WITH A VERY UNSTABLE AIR MASS AHEAD OF IT OVER THE TN RIVER VALLEY. THIS COLD FRONT IS PROGGED TO MOVE THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND EVENING...AS A BROAD UPPER- LEVEL TROUGH DEEPENS OVER THE NORTHEAST. ALTHOUGH MODELS INDICATE A LACK OF DEEP MOISTURE OVER THE FORECAST AREA...SCATTERED CONVECTION SHOULD DEVELOP UNTIL FRONTAL PASSAGE LATER THIS EVENING. HIGH PRESSURE WITH RIDGING ALOFT THEN BUILDS ACROSS THE APPALACHIANS FOR SUNDAY THROUGH MONDAY NIGHT...BRINGING DRY BUT HOT CONDITIONS. AS FOR TEMPS...WILL BASICALLY TREND TOWARDS A PERSISTENCE FORECAST THROUGH THE PERIOD. WITH SLIGHTLY LOWER DEWPOINTS EXPECTED BEHIND THE FRONT...SLIGHTLY LOWER MINS ARE EXPECTED EACH MORNING BUT WITH SLIGHTLY HIGHER MAXES EACH SUCCESSIVE DAY. .LONG TERM (TUESDAY THROUGH SATURDAY)...UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE EXTENDED. ON TUESDAY...AIR MASS BECOMES WEAKLY UNSTABLE AND A MINOR WAVE MOVES THROUGH. MOISTURE IS LIMITED SO WILL KEEP LOW POPS OVER HIGHER TERRAIN ONLY. CONFIDENCE LOW ON TIMING OF NEXT SYSTEM...BUT SHOULD SEE A WEAK COLD FRONT PUSH THROUGH DURING THE WEDNESDAY/THURSDAY TIME FRAME. UNTIL CONFIDENCE INCREASES...WILL KEEP 20 TO 30 POPS THROUGH THIS PERIOD. A SERIES OF WEAK SHORT WAVES AND ANOTHER FRONTAL BOUNDARY MOVES THROUGH DURING THE REST OF THE EXTENDED...PROVIDING A GENERALLY ACTIVE WEATHER PATTERN. CONTINUED HOT THROUGH THE EXTENDED WITH A MINOR COOLING TREND LATE IN THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 93 69 95 70 / 20 0 0 0 0 KNOXVILLE AIRPORT, TN 69 91 68 93 69 / 20 0 0 0 0 OAK RIDGE, TN 69 91 68 93 69 / 20 0 0 0 0 TRI CITIES AIRPORT, TN 62 88 60 90 62 / 20 0 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Aug 2, 9:45 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 945 AM EDT SAT AUG 2 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 945 AM EDT (845 AM CDT) SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY...AND BECOME STATIONARY AROUND THE AREA THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH A FEW POSSIBLY BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN BY THE MIDDLE OF NEXT WEEK. DMG
In the hours before
Special weather statement, Aug 2, 9:57 AM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 957 AM EDT SAT AUG 2 2008 VAZ006-021430- RUSSELL- 957 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM WILL AFFECTING NORTHERN RUSSELL COUNTY THROUGH 1030 AM... AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF DAVENPORT...MOVING EAST AROUND 25 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Aug 2, 11:23 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1123 AM EDT SAT AUG 2 2008 VAZ008-021630- WASHINGTON- 1123 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON COUNTY THROUGH 1230 PM... AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Aug 2, 12:01 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1201 PM EDT SAT AUG 2 2008 TNZ042-043-021700- NORTHWEST GREENE-SOUTHEAST GREENE- 1201 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY THROUGH 1 PM... AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF GREENEVILLE...MOVING SOUTHEAST AT 20 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Aug 2, 1:54 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 154 PM EDT SAT AUG 2 2008 VAZ006-008-021900- RUSSELL-WASHINGTON- 154 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT RUSSELL AND WASHINGTON COUNTIES THROUGH 3 PM... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER RUSSELL AND WASHINGTON COUNTIES...MOVING SOUTHEAST AT 20 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:00 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 60 min |
| Aug 2, 3:05 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 55 min |
| Aug 2, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 60 min |
| Aug 2, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 65 min |
| Aug 2, 3:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 36 min |
| Aug 2, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 58 min |
| Aug 2, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan | 44 min |
| Aug 2, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 39 min |
| Aug 2, 5:14 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 46 min |
| Aug 2, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 40 min |
| Aug 2, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 44 min |
| Aug 2, 6:18 PM EDT | Areal Flood Advisory | MRX | Cocke | 57 min |
| Aug 2, 2:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 64 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.